This is an unprecedented time. It is the dedication of healthcare workers that will lead us through this crisis. Thank you for everything you do.

      Calc Function

    • Calcs that help predict probability of a diseaseDiagnosis
    • Subcategory of 'Diagnosis' designed to be very sensitiveRule Out
    • Disease is diagnosed: prognosticate to guide treatmentPrognosis
    • Numerical inputs and outputsFormula
    • Med treatment and moreTreatment
    • Suggested protocolsAlgorithm

    Disease

    Select...

    Specialty

    Select...

    Chief Complaint

    Select...

    Organ System

    Select...

    Patent Pending

    Withdrawal Assessment Tool (WAT-1) for Pediatric Withdrawal

    Estimates severity of opioid and benzodiazepine withdrawal in children.
    Favorite
    When to Use
    Pearls/Pitfalls
    Why Use

    • Pediatric patients (age 2 weeks to 18 years in the original study) at risk for opioid withdrawal (i.e., on sedation for ≥5 days). 

    • Note that the population in this study was limited to those intubated for respiratory conditions, which, while common, may limit applicability to children intubated and sedated for other reasons (e.g. status epilepticus or head trauma).

    • Children on round-the-clock sedation for ≥5 days (e.g. when intubated and sedated in the PICU) are at higher risk for withdrawal than children sedated for ≤4 days. Additionally, administration of sedatives via continuous or intermittent dosing does not alter the likelihood of withdrawal.

    • May be used to trend improvement or worsening in withdrawal symptoms over time.

    • WAT-1 scores ≥3 were 87.2% sensitive and 88% specific for predicting severe withdrawal symptoms, and correlated with longer duration of intubation and opioid sedation, longer time needed to wean from all sedatives, and greater length of stay (both PICU stay and overall hospitalization).

    • Withdrawal symptoms in neonates and infants may be subtler than in older children, and may include jitteriness, irritability, or inconsolability.

    • Patients being weaned from continuous sedation using agents such as morphine, methadone, or lorazepam should be monitored closely for respiratory depression and oversedation.

    Up to 94% of PICUs experience issues with iatrogenic sedative withdrawal symptoms in their patients, which can prolong length of stay.

    Previous 12 hours
    No
    0
    Yes
    +1
    No
    0
    Yes
    +1
    No
    0
    Yes
    +1
    Observe 2 mins before stimulus (e.g. routine care)
    ≤0 OR asleep or awake and calm
    0
    ≥1 OR awake and distressed
    +1
    None or mild
    0
    Moderate to severe
    +1
    No
    0
    Yes
    +1
    None or mild
    0
    Moderate to severe
    +1
    0-1 time
    0
    ≥2 times
    +1
    Observe during 1 min progressive stimulus
    None or mild
    0
    Moderate to severe
    +1
    Normal
    0
    Increased
    +1
    Post-stimulus recovery
    <2 min
    0
    2-5 min
    +1
    >5 min
    +2

    Result:

    Please fill out required fields.

    Next Steps
    Evidence
    Creator Insights

    Advice

    • The original study authors recommend scoring from the first day of weaning in patients who have received opioids and/or benzodiazepines for ≥5 days (by infusion or periodic dosing), and to continue twice daily scoring until 72 hours after the last dose.

    • They also recommend completing along with the State Behavioral Scale (SBS) (see Evidence for details) at least once per 12 hour shift (e.g. at 8:00 and 20:00 ±2 hours). The progressive stimulus used in the SBS assessment provides a standard stimulus for observing signs of withdrawal.

    • Scores ≥3 suggest severe withdrawal symptoms. Children on continuous sedation for ≥5 days are more likely to have WAT-1 scores ≥3.

    • Up-trending scores suggest worsening withdrawal and may require addition of withdrawal-preventive medications (e.g. methadone or lorazepam), additional one-time doses, or adjustments in dose or dosing schedule.

    Critical Actions

    • Consider addition of withdrawal-preventing medications in children on IV sedation for ≥5 days.

    • Frequently reassess children who are weaning off sedation medications for respiratory depression and oversedation. Oversedation can occur even in patients who have had severe withdrawal symptoms, and may require rescue medications like naloxone.

    Content Contributors
    Reviewed By
    • Mohamed Gaffoor, MD
    About the Creator
    Dr. Linda S. Franck
    Are you Dr. Linda S. Franck?
    Content Contributors
    Reviewed By
    • Mohamed Gaffoor, MD